Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 31, NWS Indianapolis, IN

May 11, 2001Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 11, 2001, 1:37 PM EST for Morgan County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2001, 1:37 PM EST (18:37 UTC)
Expired
May 11, 2001, 2:15 PM EST
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 30 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 111849
SVRIND
INC109-111915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
137 PM EST FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 215 PM EST

* AT 129 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PARAGON...OR ABOUT 14 MILES NORTH OF
  BLOOMINGTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETHANY AT 145 PM EST
  BROOKLYN AT 150 PM EST
  MARTINSVILLE AT 200 PM EST

THE MAIN THREAT FROM THIS STORM WILL BE LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPOiRT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3958 8665 3937 8659 3937 8627 3960 8632

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:39 AM EST, 10 hours 58 minutes earlier.

Area forecast discussion, May 11, 2:39 AM EST, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
239 AM EST FRI MAY 11 2001

RADAR SHOWS DMNSHG -TSRA MOVG INTO THE NW PART OF THE FCST AREA
ATTM. SATL SHOWS THIS IS PART OF A LRG CNVCTV COMPLEX THAT EXTDS FM
MI TO MO. PCPN IS AHD OF A CDFNT THAT EXTDS FM CNTRL LWR MI TO NW
MO. MAIN FCST ISSUE IS PCPN TDA.

00Z ETA/NGM/AVN MODELS ARE QUITE SIMILAR WITH IMPORTANT FEATURES AND
TIMING THEREOF. HOWEVER...ETA APPRS TO DEPICT A PREFRONTAL TROF AND
ASSOCIATED PCPN BEST...AND IS PREFERRED THIS RUN. THE TROF WL MOV
ACRS THE FA LATE THIS MORNING AND THIS AFTN WHILE THE CDFNT PASSES
ACRS THIS EVE.

MDTLY STG DYNAMICS AND AMPLE MOISTURE WL ACCOMPANY TROF/CDFNT
PASSAGE ACRS THE FA. COND PRES DEFS NOT VRY LOW...BUT STG DYNAMIC
LIFT WL BE ENUF TO GENERATE PCPN. ALSO...Q-VECTOR AND BLYR MOIST
CONV NOT THAT STG BUT AGN STG DYNAMICS AND MDT INSTABILITY WL LKLY
PRODUCE PCPN. SPC OTLK HAS FA IN SLGT RISK AND CAN/T ARGUE WITH THAT
GIVEN 250MB DIVERGENCE AND BEING UNDER RIGHT REAR RGN OF 250MB JET
CORE. BLV AVN MOS POPS ARE TOO LOW...AND WL FCST AOA NGM MOS POPS.
CHC TSRA WL CONT THIS EVE TIL CDFNT PASSES...THEN CLRG AND COOLER.

NGM/AVN MOS TEMPS IN GUD AGREEMENT THRU FCST...AND AGREE WELL WITH
MESOETA SFC TEMPS TDA. CLDNS AND PCPN MOVG IN WL HOLD TEMPS DOWN A
BIT TDA DESPITE WRM 850MB TEMPS. MESOETA SFC TEMPS MUCH COOLER THAN
ALREADY COOL NGM/AVN MOS FOR SAT. THIS SEEMS A BIT kMUCH WITH MOSUNNY
SKIES EXPECTED...BUT GIVEN PREFERENCE OF ETA...WL CUT MOS TEMPS
SLGTLY FOR SAT.

.IND...NONE.
ZIMMERMAN

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.